Stopping Antidepressants — Worried About Falling Back Into a Pit of Despair

Discussion in 'Support' started by brownbear, Jan 15, 2019.

    1. brownbear

      brownbear Member

      Tinnitus Since:
      July 2016
      Cause of Tinnitus:
      Sudden sensorineural hearing loss ? cochlear hydrops
      I thinking about stopping mine, but of course am worried I may fall back into a pit of despair. Does anyone have any wise words or experience of stopping ADs once they felt more normal again? Obviously I will be stopping with guidance from my doctor if I do.

      P.S. I'm not asking with regard to whether the tinnitus got any worse after stopping, just about how robust people felt when stopping.
       
      • Winner Winner x 1
    2. Christophe_85
      Alone

      Christophe_85 Member Benefactor

      Location:
      Geneva, Switzerland
      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      Not sure...
      Hello,

      It's normal to be worried about stopping it... But if you feel that you are ready and you want to stop it, then I suggest you to try... The main thing is to go step by step, and take all the time you need to stop it completely !

      Do you have anything else that can help you cope with your T ?

      Massages, Sophrology, Meditation, and so on... :)
       
    3. Paulmanlike

      Paulmanlike Member Hall of Fame

      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Noise
      I did and ended up back in hospital with depression - I suffer from it badly. I thought I had accepted the problems in my life but they helped me out of the pits. Now it’s early days and I’m back on them and still not 100%. Stay well.
       
    4. AUTHOR
      AUTHOR
      brownbear

      brownbear Member

      Tinnitus Since:
      July 2016
      Cause of Tinnitus:
      Sudden sensorineural hearing loss ? cochlear hydrops
      Thanks @Christophe_85. It's a very good point that there is no time limit in weaning off. I'd not really thought about it like that. Yes I have lots of other coping mechanisms to fall back on. Still worried though!!!
       
    5. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      What led you to this thought?
       
    6. AUTHOR
      AUTHOR
      brownbear

      brownbear Member

      Tinnitus Since:
      July 2016
      Cause of Tinnitus:
      Sudden sensorineural hearing loss ? cochlear hydrops
      I don't like some of the side effects. Also not keen to be reliant on something forever. Feeling pretty good again too so thought it might be a good time.
       
      • Like Like x 2
    7. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      I have a mild bipolar issue (no mania, mostly depressive episodes) and I got off an anti-depressant (serotonin drug) by taking 4 softgels (3 or less wasn't strong enough) of Barlean's flaxseed oil (used for ALA Omega 3 fatty acids) every afternoon with some bread and fluids. I eventually started taking one a day with bread, cut my dose down for a while, then added two, cut my dose down for a while, added three cut my dose down for a while and then once I got to 4, I stopped taking the anti depressant. It's possible I may could have used a smaller amount in fish oil but when I took just one softgel it spiked my tinnitus. (I don't think it would spike most people's tinnitus though, I'm just one of the unlucky people).

      Flaxseed oil was great for me for depression. I actually tried it for a while recently, skipped a couple of days and then took 4 softgels with bread one night when I wasn't feeling well. I wasn't expecting anything instant to happen because I was trying it for digestive problems. Well, within 5 minutes (it seemed like) my vision suddenly brightened (it was night time in my kitchen) and I got a huge mood boost. For a long time I had told people that I thought the colors weren't as bright and vivid sometimes but I didn't know if it was all in my mind or not. I looked up online and saw that dopamine can make vision brighter so perhaps flaxseed oil is increasing my dopamine among other things.

      For regular people, I would suggest trying a smaller amount of fish oil (because of the EPA and DHA Omega 3 fatty acids) with bread first to see if that helps, then if that doesn't work you could try flaxseed oil. It's important to take flaxseed or fish oil with food because otherwise the stomach or intestines can get upset. I also wonder if there is some synergy in taking it with carbohydrates because I seemed to feel better if I took with bread than with some kind of protein like chicken.

      Here was the pros and cons for continuous flaxseed oil treatment for me:

      Pros:
      Felt much better
      Much easier to get over depressing thoughts and when negative thoughts did come in, they were much less intense
      No mind numbing affect like SSRI's
      Made my eyes very white, moist, and healthy (even my eye doctor was blown away)

      Cons:
      Cause me to lose a lot of hair
      Caused me to pee more often

      Of course people's bodies are different and not everyone has those "side effects".

      Anyways, I hope that was helpful and I hope you get better soon.
       
    8. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      @brownbear,
      As you know AD meds take 6 to 8 weeks to work so my advice would be do a slow taper reducing dose every 8 weeks as you could do it faster and feel ok then hit rock bottom.

      love glynis
       
      • Informative Informative x 1
      • Creative Creative x 1
    9. AUTHOR
      AUTHOR
      brownbear

      brownbear Member

      Tinnitus Since:
      July 2016
      Cause of Tinnitus:
      Sudden sensorineural hearing loss ? cochlear hydrops
      Well I managed to get off the SSRI. It wasn't easy as expected. It went something like this from the last dose I took:

      Week 1 - No problem. Felt smug
      Weeks 2-6. Awful. Constant feelings of dizziness/light headed. Nauseated. Buzzing sensations through my head. Mood okay though!
      Week 6-12. No more withdrawal symptoms. Feeling better. Mood pretty good, some anxiety again
      Week 12 - Now. Up and down. Not depressed at all but low grade feelings of anxiety most of the time which is manageable at the moment through exercise.

      I do feel quite exposed to my tinnitus again now and less resilient on some days but overall I'm glad I stopped them. Also some of the mild tinnitus that I thought I had developed when I started the SSRI has now gone which is quite nice, but to be honest that didn't really bother me (quiet room only stuff).

      Unfortunately my rip-roaring, head-vibrating, grating electrical hiss is worse than ever, but it is what it is. I wonder if I will habituate before Brexit?
       
      • Hug Hug x 2
      • Like Like x 1
      • Informative Informative x 1
    10. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      Well done for completing the taper, that's not easy.

      I'm right there with you, super high frequency static electrical hiss from hell. My mood is much worse than yours, though. My doctor wants me to take an AD, but I'm terrified by the prospect of spikes. On the other hand I can't go on like this.
       
      • Hug Hug x 1
    11. Ken219
      Frustrated

      Ken219 Member

      Location:
      New York Area
      Tinnitus Since:
      Summer of 1990
      Cause of Tinnitus:
      Noise exposure?
      @brownbear without knowing your dose it could be hard to get off the meds. I had enough of the meds and reduced until I was completely off all meds. Felt okay but the tinnitus came back with a vengeance! Major spike. I went back on the meds full strength! That was 20 years ago. With my doctor's guidance I eventually tapered down, not off! I have had a few spikes but I am resigned to the fact if I can afford it meds are in my life.
       
    12. Saraazar

      Saraazar Member

      Tinnitus Since:
      5/2019
      Cause of Tinnitus:
      Medication induced
      hi @brownbear I see that you are an ENT surgeon. I'm so new to this journey and I'm so desperate and fighting for my life right now (I'm not taking any meds so it has been very hard) would appreciate if you could help me understand. I have tinnitus but I can hear the sound along with constant vibration feeling inside my ears like a motor running. It is 24x7.. so hard to deal with both sound and physically aspect of it. would you know what this is? would it be ok if we can talk? my own ENT has not been helpful..
       
      • Hug Hug x 1

Share This Page

Loading...